Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS San Diego, CA

August 9, 1998San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 9, 1998, 2:09 PM PDT for San Bernardino County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 2:09 PM PDT (21:09 UTC)
Expired
Aug 9, 1998, 3:00 PM PDT
In force
51 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3786 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS1 KSAN 092111 RRA
SVRSAN
CAC071-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
209 PM PDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY

* UNTIL 300 PM PDT

* AT 210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER APPLE VALLEY...MOVING SLOWLY NORTHWEST
  TOWARD VICTORVILLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VICTORVILLE BY 245 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:15 PM PDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 12:15 PM PDT, 1 hour 54 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT SUN AUG 9 1998

                         ...SYNOPSIS...
A MOSIT TROPCIAL AIR MASS AND CLOUDS FROM TROPICAL DEPRESSION
FRANK WILL KEEP THE WEATHER WARM...MUGGY...AND SHOWERY FOR THE
NEXT COUPLE OF DAYS. STRONG THUNDERTORMS ARE EXPECTED IN THE
MOUNTAINS AND DESERTS...AND A FLASH FLOOD WATCH FOR THOSE AREAS
IS IN EFFECT TODAY THRU TONIGHT. SCATTERED THUNDERSTORMS WILL
ALSO BE POSSIBLE WEST OF THE MOUNTAINS.

                        ...DISCUSSION...
THE TROPICS HAVE ARRIVED. DESPITE THICK MID LEVEL CLOUDS AND
SCATTERED LIGHT SHOWERS OVER MUCH OF THE AREA...TEMPERATURES
ARE IN THE 80S AT THE COAST...AND 90S IN THE VALLEYS. FRANK
IS NOW A TROPICAL DEPRESSION...BUT THE BANDS NORTH OF IT ARE
ENHANCING WITH DAYTIME HEATING. WE ARE MAINLY CONCERNED WITH
A RDIMENT PATCH THAT GOT STARTED IN THE THE SEA OF CORTEZ ON
SATURDAY. THIS PATCH HAS REDEVELOPED AS ITS COMING ASHORE
SOUTH OF YUMA. IT HAS LINKED WITH A SPIRAL BAND OVER THE BAJA
MTS. THIS BAND LOOKS TO BE COMING RIGHT INTO SCALIF...SO HAVE
ISSUED A FLASH FLOOD WATCH FOR THE MTS AND DESERTS TODAY AND
TONIGHT. MIGHT EVEN HAVE TO EXTEND IT TO WEST OF MTS. FRANK HAS
OPENED THE DOOR FOR MONSOON FLOW ORIGINATING FROM THE CARIBBEAN
TO CONTINUE FLOWING INTO MID WEEK. THE 4C HIGH HOLDS ITS SHAPE...
AND MODERATE EASTERLY FLOW STARTS MON. COULD SEE AN EASTERLY
WAVE CONTINUE THE SHOWER/THNUDERSTORM PATTERN MON NIGHT AND TUE.
ALL MODELS HAVE DEEP AND HEAVY RH THRU MONDAY. SOUNDINGS UNSTABLE.
EVEN NEW AVN KEEPS MOIST SE FLOW AND HIGH K-INDEX GOING THRU TUE...
ALTHO ITS YUM-NKX CROSS SECTION DOESNT LOOK TOO IMPRESSIVE. SO FAR
TODAY...ONLY LIGHT TROPICAL SHOWERS. MT LAGUNA  2/10 INCH SO FAR.
LONGER RANGE MAPS NO LONGER SHOW COOLING LATER THIS WEEK. LOOKS
MOSTLY HOT WITH 4C HIGH EXPANDING AND KEEPING PACNW TROF WELL
NORTH AND WEST OF THE AREA.

SAN WW 070/080 070/080 070 14555

MACKECHNIE

In the hours before

Special weather statement, Aug 9, 1:00 PM PDT, 1 hour 9 minutes before
CAZ042-043-048>050-055>058-060>062-PZZ750-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT SUN AUG 9 1998

...THUNDERSTORMS WILL THREATEN ALL OF SOUTHWESTERN CALIFORNIA
   THIS AFTERNOON THROUGH MONDAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS AND
   DESERTS THIS AFTERNOON THROUGH MONDAY.

TROPICAL DEPRESSION FRANK...LOCATED ABOUT 300 MILES SOUTH OF SAN
DIEGO WILL CONTINUE TO DRIFT NORTH AT ABOUT 10 MPH TODAY. MOISTURE
FROM THE DISSIPATED TROPICAL STORM WILL SPREAD OVER ALL OF
SOUTHWESTERN CALIFORNIA THROUGH MONDAY. THIS WILL CAUSE SHOWERS AND
THUNDERSTORMS. CONDITIONS WILL REMAIN HOT AND MUGGY...AND RECORD
WARM MINIMUM TEMPERATURES MAY BE REGISTERD.

SHOWERS AND THUNDERSTORMS WILL BECOME HEAVY IN THE MOUNTAINS AND
DESERTS OF SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES THIS AFTERNOON AND EVENING. IN ADDITION...SOME
THUNDERSTORMS COULD DRIFT WEST OFF OF THE MOUNTAINS OVER THE INLAND
VALLEYS...COASTAL AREAS AND COASTAL WATERS. THE MOISTURE WILL PERSIST
INTO MONDAY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

REMEMBER...THUNDERSTORMS HAVE DANGEROUS LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. DURING THUNDERSTORMS SEEK
SHELTER INSIDE A BUILDING. BOATERS SHOULD SEEK SAFE HARBOR. DO NOT
USE TELEPHONES...ELECTRICAL APPLIANCES OR TAKE BATHS OR SHOWERS UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS. IF CAUGHT OU<TSIDE...DO
NOT SEEK SHELTER UNDER A TREE. MOTORISTS SHOULD NOT ATTEMPT TO CROSS
FLOODED LOW LYING AREAS.

MACKECHNIE
Special weather statement, Aug 9, 1:00 PM PDT, 1 hour 9 minutes before
CAZ042-043-048>050-055>058-060>062-PZZ750-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT SUN AUG 9 1998

...THUNDERSTORMS WILL THREATEN ALL OF SOUTHWESTERN CALIFORNIA
   THIS AFTERNOON THROUGH MONDAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS AND
   DESERTS THIS AFTERNOON THROUGH MONDAY.

TROPICAL DEPRESSION FRANK...LOCATED ABOUT 300 MILES SOUTH OF SAN
DIEGO WILL CONTINUE TO DRIFT NORTH AT ABOUT 10 MPH TODAY. MOISTURE
FROM THE DISSIPATED TROPICAL STORM WILL SPREAD OVER ALL OF
SOUTHWESTERN CALIFORNIA THROUGH MONDAY. THIS WILL CAUSE SHOWERS AND
THUNDERSTORMS. CONDITIONS WILL REMAIN HOT AND MUGGY...AND RECORD
WARM MINIMUM TEMPERATURES MAY BE REGISTERD.

SHOWERS AND THUNDERSTORMS WILL BECOME HEAVY IN THE MOUNTAINS AND
DESERTS OF SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES THIS AFTERNOON AND EVENING. IN ADDITION...SOME
THUNDERSTORMS COULD DRIFT WEST OFF OF THE MOUNTAINS OVER THE INLAND
VALLEYS...COASTAL AREAS AND COASTAL WATERS. THE MOISTURE WILL PERSIST
INTO MONDAY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

REMEMBER...THUNDERSTORMS HAVE DANGEROUS LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. DURING THUNDERSTORMS SEEK
SHELTER INSIDE A BUILDING. BOATERS SHOULD SEEK SAFE HARBOR. DO NOT
USE TELEPHONES...ELECTRICAL APPLIANCES OR TAKE BATHS OR SHOWERS UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS. IF CAUGHT OU<TSIDE...DO
NOT SEEK SHELTER UNDER A TREE. MOTORISTS SHOULD NOT ATTEMPT TO CROSS
FLOODED LOW LYING AREAS.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:41 PM PDTFlash Flood WarningSGXSan Bernardino44 min

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.